Hello, I've been suffering with depression for many years and have been taking escitalopram (Lexapro) 20mg for pretty much all that time. At the start of this year along with seeing a therapist I felt I would try to ween myself off them gradually. Initially I felt fine and felt no ill affects. But after a few months and down to 5mg in hindsight I had begun to just muddle through. By the time I was pretty much off them it was the start of a two week holiday from work, which was started off by me having a major panic attack and and a flood of the depression coming back at full force. I was tearful, couldn't sleep or eat. I couldn't see my doctor as it was the weekend so i went to the hospital who in seeing me put me started me back on the same tablets. I then went to see my own doctor on the Monday. In discussion with him, he feels I can't regulate my own serotonin levels and I should stay on the medicines longer. That he understands me trying to come off the medication but if it works for now then why risk coming off. That there are far more toxic medications out there that people have to take for the rest of there life. While I was still just raking 5mg we planned for me to slowly increase my dosage over the next few weeks back up to 20mg. He reluctantly gave me diazepam to help if and when I needed it. I gradually started to feel better over the weeks and returned to work after my holiday. It was only until last week on my second week of 20mg that I then started to spiral back down again. My appetite has gone and I feel terrible. Endless negative thoughts/ panic!! I can't remember if this is normal while the meds get back into your system or if they aren't working. Does anyone have an idea? Sorry for the lengthy message
Hi, Clh! You are probably feeling a combination of the rebound effect from trying to stop your medication and some side effects from starting it again. Although a few people report feeling better earlier the majority of patients need a month or more to really benefit from the drug.
As janie says, you may want to try giving it another few weeks and trying to see the best in each day and your improvements. For some people it's difficult adjusting to medications but side effects are often to be expected and dealt with. Don't worry too much ~ you'll be feeling much better soon.
Also, some people need to stay on their medication for life. I've had to take psych drugs for over 40 years ~ every time I tried to stop all my original symptoms came back full force and worse. Finally, it occurred to me that taking meds is NOT a big deal. Diabetics do, heart patients do, cancer patients do, transplant patients do. How are we any different?
Best regards, Wildcat
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 26 Dec 2015 • 1 answer
Posted 30 Dec 2015 • 4 answers
Posted 31 Dec 2015 • 1 answer
I have been taking 450mg of bupropion (Welbutrin xl), and 30mg of escitalopram (Lexapro) once a day?
Posted 12 May 2016 • 7 answers
Posted 29 Jun 2016 • 2 answers